Multidimensional Inverse Problem for the Acoustic Equation in the Ray Statement

  • Valery G. Yakhno


This chapter deals with a multidimensional inverse dynamic problem for the acoustic equation. This problem is reduced to inverse kinematic, integral geometry problems, a Dirichlet problem for a quasilinear elliptic equation, and for some special case to standard tomography problems. The structure and some properties of the fundamental solution of the Cauchy problem for the acoustic equation are used for this reduction. The structure and properties are described in detail.


Inverse Problem Fundamental Solution Eikonal Equation Quasilinear Elliptic Equation Integral Geometry 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AL1]
    A.S. Alekseev. A numerical method for solving the three-dimensional inverse kinematic problem of seismology. Mat. Problemy Geofiz., 1:176–201, 1969 (Russian).Google Scholar
  2. [AL2]
    A.S. Alekseev. A numerical method for determining the structure of the Earth’s upper mantle. Mat. Problemy Geofiz., 2:141–165, 1971 (Russian).Google Scholar
  3. [ANP]
    Yu.E. Anikonov, N.B. Pivovarova, and L.V. Slavina. The three-dimensional velocity field of the Kamchatka focal zone. Mat. Problemy Geofiz., 5:92–117, 1974 (Russian).Google Scholar
  4. [AN]
    Yu.E. Anikonov. Some Methods for the Study of Multidimensional Inverse Problems for Differential Equations. Nauka, Novosibirsk, 1978 (Russian).Google Scholar
  5. [BE]
    G.Ya. Beil’kin. Stability and uniqueness of the solution of the inverse kinematic problem of seismology in higher dimensions. Soviet Math. Dokl., 21:3–6, 1983.Google Scholar
  6. [BG]
    I.N. Bernshtein and M.L. Gerver. A problem of integral geometry for a family of geodesic and an inverse kinematic problem of seismology. Dokl. Earth Sc. Sections, 243:302–305, 1978.Google Scholar
  7. [BU]
    A.L. Bukhgeim. Some problems of integral geometry. Siberian Math. J., 13:34–42, 1972.CrossRefGoogle Scholar
  8. [EL]
    L.E. El’sgol’tz. Differential Equations and Calculus of Variations. Mir, Moscow, 1970.Google Scholar
  9. [GG]
    I.M. Gel’fand and M.I. Graev. Geometry of Homogeneous Spaces, Representations of Groups in Homogeneous Spaces and Related Questions of Integral Geometry. American Mathematical Society Translations, Providence, RI, 1964.Google Scholar
  10. [GGV]
    I.M. Gel’fand, M.I. Graev, and N.Ya. Vilenkin. Generalized Functions, Integral Geometry and Representation Theory. Academic Press, London, 1966.Google Scholar
  11. [GM]
    M.L. Gerver and V.M. Markushevich. Determining seismic-wave velocities from travel-time curves. Comput. Seism., pp. 3–51, Plenum Press, New York, 1972.Google Scholar
  12. [HR]
    G. Herglotz. Uber die elastizitat the erde bei berucksichtigung ihrer variablen dichte. Z. Math. Phys., 52:275–299, 1905.zbMATHGoogle Scholar
  13. [J1]
    F. John. Bestimmung einer funktion aus ihren integralen uber gewisse manningfaltigkeiten. Math. Ann., 109:488–520, 1933.CrossRefGoogle Scholar
  14. [J2]
    F. John. Abhangigkeiten zwishen den flachen integralen einer stetingen funktionen. Math. Ann., 111:541–559, 1935.MathSciNetCrossRefGoogle Scholar
  15. [KH]
    A.A. Khachaturov. Determination of the value of the measure of region of n-dimensional Euclidean space from its values for all half-spaces. Uspekhi Mat. Nauk, 9:205–212, 1954 (Russian).zbMATHGoogle Scholar
  16. [KR]
    R.O. Kostelyanetz and Yu.G. Reshetnyak. Determination of a completely additive function by its values on half-spaces. Uspekhi Mat. Nauk, 9:131–140, 1954 (Russian).Google Scholar
  17. [LB1]
    M.M. Lavrent’ev and A.L. Bukhgeim. On a class of problems of integral geometry. Soviet Math. Dokl., 14:38–39, 1973.Google Scholar
  18. [LB2]
    M.M. Lavrent’ev and A.L. Bukhgeim. On a class of operator equations of the first kind. Functional Anal. Appl., 7:44–53, 1973.Google Scholar
  19. [LRS]
    M.M. Lavrent’ev, V.G. Romanov, and S.R Shishatskii. Ill-Posed Problems of Mathematical Physics and Analysis. American Mathematical Society Translations, Providence, RI, 1986.zbMATHGoogle Scholar
  20. [MU]
    R.G. Mukhometov. The problem of reconstructing a two-dimensional Riemannian metric and integral geometry. Soviet Math. Dokl., 18:32–35, 1977.Google Scholar
  21. [MR]
    R.G. Mukhametov and V.G. Romanov. On the problem of finding an isotropic Riemannian metric in n-dimensional space. Soviet Math. Dokl., 19:1279–1281, 1978.Google Scholar
  22. [NA]
    F. Natterer. The Mathematics of Computerized Tomography. Wiley, Stuttgart, and B.G. Tenbner, Leipziz, 1986.zbMATHGoogle Scholar
  23. [RA]
    J. Radon. Uber die bestimmungen von funktionen durch ihre integralwerte langs gewisser manningfaltigkeiten. Ben Verh. Sachs. Ges. Wiss. Leipzig Math.-Phys. Kl., 262–277, 1917.Google Scholar
  24. [ROMl]
    V.G. Romanov. Inverse Problems of Mathematical Physics. VNU Science Press, Utrecht, The Netherlands, 1987.Google Scholar
  25. [ROM2]
    V.G. Romanov. Integral geometry on the geodesics on isotropic Riemannian metric. Soviet Math. Dokl, 19:290–293, 1978.MathSciNetGoogle Scholar
  26. [ROM3]
    V.G. Romanov. Structure of the fundamental solution of the Cauchy problem for Maxwell’s systems of equations. Differents. Uravn., 22:1577–1587, 1986 (Russian).MathSciNetGoogle Scholar
  27. [ROMK]
    V.G. Romanov and S.I. Kabanikhin. Inverse Problems for Maxwell’s Equations. VNU Science Press, Utrecht, The Netherlands, 1994.Google Scholar
  28. [VL]
    VS. Vladimirov. Equations of Mathematical Physics. Marcel Dekker, New York, 1971.Google Scholar
  29. [YA1]
    V.G. Yakhno. Inverse Problems for Differential Equations of Elasticity. Nauka, Novosibirsk, 1990 (Russian).Google Scholar
  30. [YA2]
    V.G. Yakhno. Multidimensional inverse problems in the ray formulation for hyperbolic equations. J. Inverse Ill-Posed Problems, 6:373–386, 1998.MathSciNetzbMATHCrossRefGoogle Scholar
  31. [WK]
    E. Wiechert, K. Zoeppritz. Uber erdbebenwellen. Nachr. Konigl Ges. Wiss. Göttingen Math.-Phys. Kl., 4:415–549, 1907.Google Scholar

Copyright information

© Springer Science+Business Media New York 2001

Authors and Affiliations

  • Valery G. Yakhno

There are no affiliations available

Personalised recommendations